Minocycline Partially Inhibits Caspase-3 Activation and Photoreceptor Degeneration after Photic InjuryChang C.-J.a, c · Cherng C.-H.c · Liou W.-S.b · Liao C.-L.d
Departments of aOphthalmology and bPharmacy Practice, Tri-Service General Hospital, Taipei; Departments of cMedical Sciences and dMicrobiology and Immunology, National Defense Medical Center, Taipei, Taiwan, ROC
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
Purpose: To evaluate the possible role of caspase-3 in retinal photic injury, and to investigate whether minocycline can ameliorate light-induced photoreceptor degeneration. Methods: Retinal photic injury was induced in rats by exposure to intense light. Expression of caspase-3 was studied using Western blot analysis, immunohistochemical staining and enzyme activity assay. Apoptotic photoreceptor cells were detected by the TdT-dUTP terminal nick-end labeling (TUNEL) method. Minocycline (15, 30 or 45 mg/kg) was administered before or after photic injury in rats randomly assigned to pretreatment and posttreatment groups. Minocycline and vehicle-treated retinas subjected to photic injury were compared with respect to Western blotting, enzyme activity assay, quantitative counts of TUNEL stains, morphometry of the outer nuclear layer (ONL) thickness and histopathological examination. Results: After light exposure, active caspase-3 and poly-adenosine diphosphate-ribose-polymerase were upregulated in the retinas and increased caspase-3 immunoreactivity was observed in the ONL. Caspase-3 enzyme activity increased in the retinas that underwent photic injury, and this increase was significantly reduced in minocycline pretreated (30 and 45 mg/kg) and posttreated (45 mg/kg) groups. Intraperitoneal administration of minocycline before or after photic injury in rats also resulted in less TUNEL-positive photoreceptors, as assessed by the quantitative TUNEL counts. The degree of retinal degeneration, measured by the ONL thickness 14 days after photic injury, was significantly improved in minocycline pretreatment (45 mg/kg) rats. Conclusions: We demonstrate that increased caspase-3 activities localize specifically within the ONL after photic injury, and that minocycline partially inhibits caspase-3 activation and photoreceptor degeneration in this animal model.
© 2005 S. Karger AG, Basel
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.